Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 26, 2016, 6:10 PM CDT for Jefferson County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 6:10 PM CDT (23:10 UTC)
- Expired
- May 26, 2016, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:12 PM CDT | HEAVY RAIN 1.75 | 3 Nw Ozawkie, KS | RAINFALL SINCE MIDNIGHT |
| May 26, 8:12 PM CDT | HEAVY RAIN 1.75 | 3 Wnw Ozawkie, KS | RAINFALL SINCE MIDNIGHT |
| May 26, 9:00 PM CDT | FLASH FLOOD | E Williamstown, KS | HIGHWAY 24 EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL WATERS RECEDE. |
| May 26, 9:00 PM CDT | FLASH FLOOD | E Williamstown, KS | K4 HIGHWAY EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL WATERS RECEDE. |
| May 26, 9:00 PM CDT | FLASH FLOOD | Williamstown, KS | HIGHWAY 24 EAST OF WILLIAMSTOWN CLOSED BY KDOT UNTIL WATERS RECEDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 170 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.9
The text
As transmitted.
721
WGUS53 KTOP 262310
FFWTOP
KSC087-270315-
/O.NEW.KTOP.FF.W.0018.160526T2310Z-160527T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 1015 PM CDT
* AT 608 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ARE EXPECTED TO MOVE OVER THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED
WITH ADDITIONAL HEAVY RAINFALL. ADDITIONAL RAINFALL AMOUNTS OF ONE
TO TWO INCHES ARE POSSIBLE OVER THE NEXT FEW HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...MERIDEN...OZAWKIE...
NORTONVILLE...WINCHESTER...PERRY LAKE...GRANTVILLE AND WILLIAMSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 3904 9519 3905 9528 3904 9529 3904 9530
3903 9534 3905 9539 3906 9540 3907 9544
3907 9546 3905 9549 3907 9551 3906 9554
3907 9555 3906 9556 3907 9559 3942 9559
3942 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:17 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 26, 4:17 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 417 PM CDT THU MAY 26 2016 .SHORT TERM...(This Evening through Friday) Issued at 318 PM CDT THU MAY 26 2016 Inverted surface trough extended northeast across north central Kansas this afternoon. Another left over outflow boundary/warm front extended along Interstate 70. Very moist airmass was noted across much of the area with dew points in the low to mid 70s. 18Z Topeka sounding shows steeps lapse rates, Mlcape of 1200 J/kg and good turning in the lower levels with storm relative helicity of 330 m2s2. With boundaries from earlier convection, instability and moisture any convection will be capable of all modes of severe weather. Tornadoes will be possible well into the evening hours tonight across the area. In addition with good moisture transport and increasing forcing for ascent as lead wave moves out across central Kansas this evening and tonight there is a high potential for flash flooding and continued or additional flooding of streams and creeks. Have issued a flash flood watch through Friday morning. There will be a few rounds of thunderstorms through the night and into Friday. Main upper trough will move out into the Plains on Friday with another round of storms expected initially in the morning then with refireing in the afternoon hours. Convergence along the boundary is weaker in the low levels in the afternoon. 0-6km shear of 30 to 40 kts is forecast and low level shear near the boundary will enhance updrafts so with storms that interact with it they may produce a brief tornado. Hail and winds will continue to be the main hazards. .LONG TERM...(Friday Night through Thursday) Issued at 318 PM CDT THU MAY 26 2016 Late Friday night into the first part of the weekend, the upper level mean trough over the western CONUS will finally begin to move northeast and pull out of the Central Rockies into the Central Plains during the early morning hours on Saturday into the day. The upper low is progged to slowly fill and eventually transition into an open wave. Suggestion is that there won't be a quick end to severe potential into this time frame as moisture is still abundant under a favorable shear profile. With conditional lapse rates in place also, at least expect some severe potential with hail being the largest threat along with continued moisture causing additional flooding in some river basins that have already become swollen. By Saturday night, some improvement will be seen as the open wave lifts to the northeast into the Upper MS Valley. Into Sunday most guidance is in fairly good agreement that a subsident flow regime will be in place and therefore keeping Sunday mostly dry. Into Sunday night and Monday early morning, upper flow pattern weakens over the Central Plains and northern stream flow will set up over the Northern tier of the CONUS. Very hard to resolve at this point, but some weak shortwaves may influence northeastern KS into portions of early next week bringing chances of additional precipitation and thunderstorms. Severe potential appears to become more isolated at this point as upper level energy weakens but yet some instability remains. Depending on if the GFS verifies over the ECMWF will determine how much storm potential and organization actually develop. GFS is more aggressive which would suggest at least some potential for a few stronger storms to develop but narrowing down the exact timing at this point is not very evident. What does seem consistent is that on Wednesday a cold front will be pushed through the area and a potentially drier pattern should begin to take hold. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1245 PM CDT THU MAY 26 2016 Tricky forecast. Showers and thunderstorms may develop early this afternoon with little cap in place. More organized thunderstorms are expected to develop over central KS and move northeast during afternoon into evening. There could be a couple rounds of strong to severe thunderstorms during that time. Expect at least MVFR conditions with the heavier thunderstorms, and then probably some lower ceilings in the MVFR or IFR range after the rain is over. Conditions may slowly improve Friday morning. && .TOP Watches/Warnings/Advisories... Flash Flood Watch through Friday afternoon for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Drake/GDP AVIATION...GDP
Hazardous weather outlook, May 26, 4:27 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 427 PM CDT THU MAY 26 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-272130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 427 PM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CONTINUE THIS EVENING INTO TONIGHT...WITH TORNADOES...VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST RISK FOR TORNADOES APPEARS TO BE UNTIL THE 9PM TIME FRAME... BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN FAVORABLE. ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO POTENTIAL GRADUALLY DECREASES. MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH HEAVY RAIN EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS EACH DAY IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 26, 5:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN W LAWRENCE 38.96N 95.26W
05/26/2016 E1.75 INCH DOUGLAS KS TRAINED SPOTTER
HEAVY RAIN OF 1.50 TO 1.75 INCHES FELL IN 30 MINUTES.
&&
HENNECKELocal storm report, May 26, 5:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST LAWRENCE AIRPORT 39.02N 95.22W
05/26/2016 M68 MPH DOUGLAS KS ASOS
&&
HENNECKELocal storm report, May 26, 5:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL MERIDEN 39.19N 95.57W
05/26/2016 E2.75 INCH JEFFERSON KS PUBLIC
*** 2 INJ ***
2 INJURIES REPORTED BY EM. VICTIMS REFUSED
TREATMENT. TIME ESTIMATED.
&&
SMBLocal storm report, May 26, 5:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST LAWRENCE AIRPORT 39.02N 95.22W
05/26/2016 M52 MPH DOUGLAS KS ASOS
&&
HENNECKELocal storm report, May 26, 5:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL EMPORIA 38.40N 96.18W
05/26/2016 E1.00 INCH LYON KS PUBLIC
&&
BAERGLocal storm report, May 26, 5:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 1 S READING 38.50N 95.96W
05/26/2016 E0.75 INCH LYON KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:03 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 27 min |
| May 25, 7:28 PM CDT | Tornado Warning | TOP | Dickinson | 32 min |
| May 25, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 50 min |
| May 25, 7:52 PM CDT | Tornado Warning | TOP | Dickinson | 38 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 36 min |
| May 25, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 21 min |
| May 25, 8:27 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 33 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 24 min |
| May 25, 8:47 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 43 min |
| May 25, 9:07 PM CDT | River Flood Warning | TOP | Dickinson | 3 days |
| May 25, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 36 min |
| May 25, 9:27 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 33 min |
| May 25, 10:09 PM CDT | Tornado Warning | TOP | Wabaunsee | 36 min |
| May 25, 10:12 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| May 25, 10:28 PM CDT | Tornado Warning | TOP | Osage, Wabaunsee | 32 min |
| May 25, 10:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 43 min |
| May 25, 10:50 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 40 min |
| May 25, 11:22 PM CDT | Special Weather Statement | TOP | Douglas | 23 min |
| May 26, 2:24 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 34 min |
| May 26, 3:05 AM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 26, 8:23 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 23 min |
| May 26, 8:59 AM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| May 26, 9:12 AM CDT | Special Weather Statement | TOP | Jefferson | 33 min |
| May 26, 9:30 AM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| May 26, 9:42 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 10 min |
| May 26, 1:05 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| May 26, 1:15 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| May 26, 1:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 51 min |
| May 26, 1:50 PM CDT | Tornado Warning | TOP | Shawnee | 25 min |
| May 26, 2:00 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 30 min |
| May 26, 2:09 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 51 min |
| May 26, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 46 min |
| May 26, 2:29 PM CDT | Tornado Warning | TOP | Pottawatomie | 31 min |
| May 26, 2:34 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 41 min |
| May 26, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 11 min |
| May 26, 2:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 34 min |
| May 26, 2:48 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Morris, Riley | 7 hr |
| May 26, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 42 min |
| May 26, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 38 min |
| May 26, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| May 26, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 32 min |
| May 26, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 52 min |
| May 26, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 51 min |
| May 26, 3:18 PM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| May 26, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 36 min |
| May 26, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 26 min |
| May 26, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Osage, Pottawatomie, Shawnee, Wabaunsee | 29 min |
| May 26, 3:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 25 min |
| May 26, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 25 min |
| May 26, 4:14 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie, Riley and 2 more | 9 hr |
| May 26, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 51 min |
| May 26, 4:49 PM CDT | River Flood Warning | TOP | Pottawatomie | 48 hr |
| May 26, 5:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| May 26, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 38 min |
| May 26, 5:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 22 min |
| May 26, 5:38 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| May 26, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 37 min |
| May 26, 6:23 PM CDT | Flash Flood Warning | TOP | Douglas | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.